Vaping is a fairly new term, marketed as a stylish safe alternative to smoking cigarettes.

Vaping can refer to using e-cigarettes to inhale many substances, including nicotine, tetrahydrocannabinol, or THC (marijuana) or cannabinoid (CBD) oils, and other substances. Electronic cigarettes or e-cigarettes are battery-operated devices that work by heating a liquid to produce an aerosol or vapor that users then inhale into their lungs.

It is not inhaling harmless water vapor, as some may believe. E-cigarettes are also called vapes, e-hookahs, vape pens, tank systems, mods, and electronic nicotine delivery systems.

The liquid may contain different flavorings, and other additives.

The liquid solutions in e-cigarettes also contain thickeners such as vegetable glycerin or Vitamin E acetate. While these products are recognized as safe for oral consumption by the Food and Drug Administration, inhaling them is a different story.

Vitamin E acetate for example has shown to interfere with normal lung functioning according to research findings.

The Centers for Disease Control and Prevention issued a warning for the public of a lung Injury outbreak related to vaping. It is reported that more than 1,000 cases of lung injury are tied to vaping, mostly involving products that contain THC.

The CDC also reported that laboratory testing of fluids samples taken from the lungs of 29 patients with e-cigarette vaping lung injury submitted to CDC from 10 different states, found vitamin E acetate in all of the samples. It is established that vitamin E acetate is used as a thickening additive.

Symptoms of lung injury reported by some patients include:

• Cough, shortness of breath or chest pain.

• Nausea, vomiting, abdominal pain or diarrhea.

• Fever, chills or weight loss.

Some patients reported that symptoms developed over a few days after vaping, while others have reported that their symptoms developed over several weeks. Lung infection was ruled out in these cases. There are ongoing investigation of the outbreak. The CDC puts out the following recommendations to the public:

•   Do not use the THC-containing e-cigarette or vaping products.

• Do not buy any type of e-cigarettes, particularly those containing THC from informal sources, such friends, or family, or in-person or online dealers.

• Do not modify or add any substances to e-cigarette, or vaping, products that are not intended by the manufacturer, including products purchased through retail establishments.

• Not vape, if pregnant, as it is very harmful to the developing fetus.

The CDC also asserts that while it appears that vitamin E acetate if associated with EVALI, more investigation is underway to rule out the effects of other additives that may also contribute to the outbreak.

Adults who continue to use e-cigarettes, or vaping products should carefully monitor themselves for symptoms of lung injury and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak. Contact your healthcare provider if you are trying to quit smoking, vaping or marijuana use. Evidence-based treatments are proven to have best results.

A registered nurse, Dr. Elvie C. Ancheta is administrator of the California Department of Veterans Affairs’ William J. “Pete” Knight Veterans Home in Lancaster.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.